Texas, 2016

Heat in Texas, July 18 to 23, 2016

July 18 to 23, 2016 · NWS SHV · 8 events in 8 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 18, 5:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 5:35 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
635 AM CDT MON JUL 18 2016

.AVIATION...
For the 18/12Z TAFS...VFR conditions will dominate much of this
period with just some thin cirrus passing through this morning. CU
field will develop quickly once heating commences and sea breeze
convection may creep into our southern sections later today, which
may affect the LFK terminal during the afternoon hours so included
VCTS to account for this possibility. Clouds will mostly diminish
after sunset with just some lingering cirrus debris clouds from
any earlier convection. Winds will be southerly with speeds of 10
kts or less, becoming more light and variable during the overnight
period. /19/

&&

.PREV DISCUSSION... /issued 240 AM CDT MON JUL 18 2016/

DISCUSSION...
Chances for precipitation has been dwindling in recent days,
courtesy of an upper level ridge expanding across the Four-State
region. Nonetheless, it is not overly strong to the point of
limiting showery activity, as was the case yesterday with sea-breeze
convection being able to develop and impinge on portions of Deep
East TX and central LA. That sea-breeze boundary lingers across the
region early this morning and could serve as a focus for showers and
thunderstorms late this morning through the aftn as suggested by the
HRRR solution. Temps in the middle to upper 90s yesterday and little
to no mixing of low level moisture, yielded heat indices ranging
from 100-106 degrees particularly across Southwest AR, North LA and
portions of East TX. Temps today anticipated to warm a degree or two
warmer than yesterday raises concern for heat indices
equating/exceeding 105 degrees, hence the issuance of a Heat
Advisory. With high temps nearing the triple digit mark on Tuesday
and Southeast sfc winds maintaining moist conditions at the sfc,
it is no wonder that the Heat Advisory includes Tuesday /valid
until 7 pm CDT/. Patrons particularly those that are outdoors are
urged to take frequent breaks in the shade, stay hydrated and seek
air conditioned buildings when possible.

The 500 mb upper level ridge nearing 600 dam suggests temps
nearing/equating the century mark by mid-week and possibly
throughout the remainder of the week. This could result in the
expansion of the Heat Advisory but will continue to take it on a day
by day case. By late weekend/early next week, the upper level ridge
will shift West towards the Southwest CONUS thus opening the door
for embedded impulses aloft initially confined to the Northern CONUS
to near the region and promote chances for rainfall. As such, temps
are progged to fall back a few degrees /closer to the middle 90s/
and perhaps drop us below Heat Advisory criteria.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  98  78 /  20  10  20  10
MLU  96  77  98  77 /  20  10  20  10
DEQ  96  76  96  76 /  20  10  20  10
TXK  96  77  97  78 /  20  10  20  10
ELD  95  76  97  77 /  20  10  20  10
TYR  97  77  98  77 /  20  10  20  10
GGG  97  76  98  77 /  20  10  20  10
LFK  95  76  97  76 /  30  10  20  10

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT Tuesday for
     ARZ050-051-059>061-070>073.

LA...Heat Advisory from 10 AM this morning to 7 PM CDT Tuesday for
     LAZ001>006-010>014-017>022.

OK...None.
TX...Heat Advisory from 10 AM this morning to 7 PM CDT Tuesday for
     TXZ097-112-126-138-151-153-166-167.

&&

19/29
Hazardous weather outlook, Jul 18, 4:15 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 AM CDT MON JUL 18 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191015-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
515 AM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AFTERNOON TEMPERATURES WILL INCREASE INTO THE MIDDLE TO UPPER 90S
AREAWIDE THIS AFTERNOON...WHICH WHEN COMBINED WITH THE HUMIDITY...WILL
RESULT IN HEAT INDICES AROUND 105 DEGREES PARTICULARLY ACROSS
PORTIONS OF EAST TEXAS...NORTH LOUISIANA AND SOUTHWEST ARKANSAS. A
HEAT ADVISORY IS THEREFORE IN EFFECT STARTING AT 10 AM CDT THIS
MORNING. THOSE THAT MUST BE OUTSIDE THIS AFTERNOON SHOULD DRINK
PLENTY OF WATER...WEAR LIGHTWEIGHT LOOSE FITTING CLOTHING...AND
TAKE FREQUENT BREAKS SPENDING TIME IN THE SHADE OR IN AIR
CONDITIONED FACILITIES. BE SURE TO CHECK ON THE ELDERLY AND
PETS...AND SEE THAT THEY STAY HYDRATED AND ARE ABLE TO STAY COOL.
ISOLATED SHOWERS AND THUNDERSTORMS WILL ALSO DEVELOP THIS
AFTERNOON ACROSS PORTIONS OF THE HAZARDOUS OUTLOOK AREA NEAR A
LINGERING SEA BREEZE BOUNDARY. GUSTY WINDS AND BRIEF HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS BEFORE DIMINISHING
BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED OVER
OKLAHOMA AND ARKANSAS FOR MUCH OF THIS WEEK...RESULTING IN THE
HOTTEST TEMPERATURES SO FAR THIS SUMMER. AFTERNOON TEMPERATURES
WILL INCH CLOSER TO THE TRIPLE DIGITS...AND WHEN COMBINED WITH THE
HUMIDITY...HEAT INDICES WILL NEAR OR EXCEED 105 DEGREES. ONLY
LIMITED RELIEF IN THE FORM OF ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE EACH DAY OVER PORTIONS OF NORTHCENTRAL LOUISIANA
AND DEEP EAST TEXAS...WHICH MAY OFFER BRIEF RELIEF TO THE HEAT. A
HEAT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST TEXAS...NORTH
LOUISIANA AND SOUTHWEST ARKANSAS THROUGH TUESDAY 7 PM CDT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Bowie

When
July 18, 9:00 AM CST to July 23, 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
July 18, 9:00 AM CST to July 23, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Marion

When
July 18, 9:00 AM CST to July 23, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 18, 9:00 AM CST to July 23, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
July 18, 9:00 AM CST to July 23, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 18, 9:00 AM CST to July 23, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 18, 9:00 AM CST to July 23, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 18, 9:00 AM CST to July 23, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648779, 648780, 648781, 648782, 648783, 648784, 648785, 648786.